Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Cheyenne, WY

July 12, 2019Goshen County, Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 12, 2019, 5:49 PM MDT for Goshen County, Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2019, 5:49 PM MDT (23:49 UTC)
Expired
Jul 12, 2019, 6:15 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 165 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS55 KCYS 122349
SVRCYS
NEC165-WYC015-027-130015-
/O.NEW.KCYS.SV.W.0232.190712T2349Z-190713T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
549 PM MDT Fri Jul 12 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Sioux County in the Panhandle of Nebraska...
  Southeastern Niobrara County in east central Wyoming...
  Northeastern Goshen County in southeastern Wyoming...

* Until 615 PM MDT.

* At 549 PM MDT, a severe thunderstorm was located 9 miles northwest
  of Agate Bed National Monument, or 30 miles northeast of
  Torrington, moving north at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Sioux, southeastern Niobrara and northeastern Goshen
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 10380 4239 10392 4241 10406 4264 10421
      4265 10380
TIME...MOT...LOC 2349Z 164DEG 17KT 4248 10394 

HAIL...1.25IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
775 
WWUS55 KCYS 130015
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
615 PM MDT Fri Jul 12 2019

NEC165-WYC015-027-130025-
/O.EXP.KCYS.SV.W.0232.000000T0000Z-190713T0015Z/
Sioux NE-Niobrara WY-Goshen WY-
615 PM MDT Fri Jul 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIOUX...
SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4242 10380 4239 10392 4241 10406 4264 10421
      4265 10380
TIME...MOT...LOC 0015Z 164DEG 17KT 4259 10398 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:30 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 12, 5:30 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Fri Jul 12 2019

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM MDT Fri Jul 12 2019

Summary: Isolated strong to severe thunderstorms likely this
afternoon and into the early to mid evening hours across southeast
Wyoming and the Nebraska Panhandle. Main hazards will be large
hail up to the size of half-dollars, 60 mph winds, and pockets of
heavy rainfall. Storms will decrease in intensity from the west to
east this evening.

Details: Instability continues to grow due to insolation in
combination with elevated surface dewpoints across the High
Plains in the upper 50s and 60s. Weak winds aloft and low 0-6km
shear of 20-30 knots should lead to multi-clustering and outflow
driven storm modes. With higher then normal PWATs and instability
reaching upwards of 2000-3000 J/Kg MLCAPE, precipitation loading
in combination with inverted V soundings should favor outflow
dominated storm organizations and strong straight-line winds in
the microburst fashion. Large hail could also be a possibility in
the most robust updrafts. Storms will shift west to east into
Nebraska that remains capped at this time. However, capping should
erode through the late afternoon to support additional strong to
marginally severe thunderstorms. Storms will diminish in coverage
and intensity mid to late evening.

H7-H3 wind flow will remain weak Saturday with the H5 ridge
centered just south of the area in CO and embedded shortwaves
shunted farther NW in far NW Wyoming and Montana. Enough
instability should result in isolated to scattered showers and
thunderstorms again but potency should remain limited outside of
some localized gusty winds.

.LONG TERM...(Saturday through Thursday)
Issued at 257 AM MDT Fri Jul 12 2019

The dirty upper level ridge that has been sitting over the region,
keeping us generally dry and warm, will begin to shift east over
the weekend. This will bring daily chances for showers and
thunderstorms under a southwesterly flow aloft. Main moisture
plume will temporarily slide east, making for lower chances
Sunday, but will build back in before mid-week next week from the
southwest. Not expecting any drastic changes in the temperatures
for the week. Temperatures will be in the 80s to low 90s through
the end of the period.

&&

.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Issued at 530 PM MDT Fri Jul 12 2019

Showers and thunderstorms are possible this evening at all
terminals, with the exception of KRWL, until about 05z tonight
across western Nebraska. Sudden wind gusts up to 50 knots are
possible with some hail.  Activity will end by 06z tonight with VFR
conditions and clearing skies through late Saturday morning.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Fri Jul 12 2019

Near-critical fire weather conditions occurring across Carbon County
and into portions of Albany County in the Laramie Valley. Near
similar conditions will occur again Saturday. Fuels are slowly
beginning to dry and any ignition could lead to wildfire growth.
Caution is advised in limiting ignition source possibilities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...AB
AVIATION...TJT
FIRE WEATHER...JSA
Hazardous weather outlook, Jul 12, 3:14 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
314 PM MDT Fri Jul 12 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
132115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
314 PM MDT Fri Jul 12 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to isolated severe thunderstorms will be possible this
afternoon and early evening across High Plains of Wyoming and into
the Panhandle of Nebraska. Main hazards will be large hail of
nickel to half-dollar size, 60 mph winds, and brief heavy rain.
Storm mode will be pulse type with multi-clustering occurring
through the remainder of the afternoon and evening. Storms will
dissipate through the mid to late evening hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily isolated to scattered afternoon and evening thunderstorms.
The threat for severe weather is low.

.Spotter information statement...

Spotter activation could possibly be needed this afternoon and
evening.

WYZ104-105-109>115-132115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
314 PM MDT Fri Jul 12 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Allen

In the hours before

Special weather statement, Jul 12, 1:13 PM MDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Fri Jul 12 2019

WYZ116>118-121945-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
113 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 23 miles west of Cheyenne, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crystal Lake Campground and Crystal Lake Reservoir.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 6 and 7.
 Interstate 80 in Wyoming between mile markers 337 and 358.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4105 10536 4130 10505 4108 10483 4100 10514
      4100 10530
TIME...MOT...LOC 1913Z 231DEG 20KT 4103 10522

Hammer
Special weather statement, Jul 12, 1:44 PM MDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
144 PM MDT Fri Jul 12 2019

WYZ116>118-122015-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
144 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 16 miles west of Cheyenne, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Crystal Lake Campground, Warren AFB and
Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 7.
 Interstate 80 in Wyoming between mile markers 343 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4100 10512 4116 10521 4135 10494 4107 10484
TIME...MOT...LOC 1944Z 237DEG 12KT 4112 10510

Hammer
Special weather statement, Jul 12, 2:58 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
258 PM MDT Fri Jul 12 2019

WYZ106-117>119-122145-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
258 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Horse Creek to 6 miles
east of Whitaker. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 26 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4147 10519 4165 10510 4165 10507 4164 10467
      4156 10467 4155 10437 4143 10436 4131 10475
TIME...MOT...LOC 2058Z 242DEG 20KT 4148 10503 4138 10476

Hammer
Special weather statement, Jul 12, 4:45 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Fri Jul 12 2019

WYZ101-122330-
Converse County Lower Elevations WY-
445 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bill, or 34 miles south of Wright, moving east at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4309 10559 4329 10553 4348 10507 4313 10495
TIME...MOT...LOC 2245Z 252DEG 14KT 4325 10543

Lyons
Special weather statement, Jul 12, 5:27 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
527 PM MDT Fri Jul 12 2019

NEZ095-096-130015-
North Sioux NE-South Sioux NE-
527 PM MDT Fri Jul 12 2019

...SPECIAL WEATHER STATEMENT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 26 miles northeast of Torrington,
moving north at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4226 10376 4232 10399 4255 10400 4249 10351
TIME...MOT...LOC 2326Z 198DEG 7KT 4237 10386

Lyons
Special weather statement, Jul 12, 5:36 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT Fri Jul 12 2019

NEZ003-021-130015-
Box Butte NE-Morrill NE-
536 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE AND
NORTHWESTERN MORRILL COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 19 miles west of Alliance, moving north at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kilpatrick Lake and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4195 10316 4198 10334 4230 10339 4224 10296
TIME...MOT...LOC 2335Z 194DEG 15KT 4205 10325

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:39 PM MDTSpecial Weather StatementCYSPlatte51 min
Jul 12, 1:13 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 12, 1:44 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 12, 2:09 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jul 12, 2:58 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 12, 4:45 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 12, 4:50 PM MDTSevere Thunderstorm WarningCYSConverse25 min
Jul 12, 5:27 PM MDTSpecial Weather StatementCYSSioux48 min
Jul 12, 5:36 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 12, 5:44 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill31 min
Jul 12, 5:54 PM MDTSpecial Weather StatementCYSCheyenne51 min
Jul 12, 5:58 PM MDTTornado Warning Tornado observedCYSCheyenne32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.